Wytheville, VA - ReVIDA® Recovery’s latest blog explores the dangers of fentanyl in heroin, and what one needs to know to protect from a possible overdose. ReVIDA® Recovery has been at the forefront of the opioid epidemic from the get-go. They have locations throughout Appalachia to serve the communities and help those in need.
“If you or someone you know has ingested heroin that’s been laced with fentanyl, the best-case scenario is an intense ‘high’ followed by some hangover-like symptoms like headaches and nausea. Unfortunately, this wasn’t the case for over 2,500 Tennessee residents that died in 2021. Nor was it the case for the 67,325 Americans that died that same year. The reason for this? Even the smallest dose of illicit fentanyl can cause an overdose, leading to major health complications and even death,” the article reads.
When heroin is sold, dealers will use different cutting agents to extend their product. Pure heroin would be too expensive and unmarketable, so this process allows dealers to make more sales with less product. These cutting agents can be harmless substances such as sugar or cornstarch. However, dealers can choose to lace the heroin with substances that will enhance the effects, such as ibuprofen or fentanyl. Most individuals will not be able to tell what cutting agent or substance was used in their heroin.
Fentanyl and heroin are both opioids, and when mixed together they essentially become “extra-strength.” Those that do not know there is fentanyl present in their heroin increase their risk for an overdose. An overdose happens when too much of a substance has overwhelmed the body, causing it to stop functioning properly. Eventually, the organs begin to shut down and it becomes life-threatening.
Common signs of a fentanyl overdose include blue nails or skin, shallow breathing, loss of consciousness, limp body, pinpoint pupils, and gurgling or choking sounds. If an overdose is ever suspected, seek medical attention immediately. Narcan® (naloxone) is available over the counter and can be used in the event of an overdose. First responders also carry Narcan® (naloxone), but having it on hand can help reduce the risk of organ damage before they arrive.
“An overdose isn’t the only danger surrounding heroin-laced fentanyl. Those who use this combination regularly risk developing a polysubstance use disorder, meaning they’re physically and psychologically dependent on two substances. Polysubstance use can cause a myriad of health complications including the development or worsening of mental health conditions, liver complications, kidney failure, respiratory distress, and more,” the article continues.
Fentanyl is odorless, colorless, and tasteless, and there is no way to tell if it is in heroin with the naked eye. The best defense is to test the heroin with fentanyl test strips. The strips can detect fentanyl in any substance and are widely available. They are also legal and usually free.
ReVIDA® Recovery has been serving the Appalachian area for those living with opioid use disorders such as fentanyl and heroin addiction. They are proud to offer medication-assisted treatment as a part of their program, as well as outpatient services for those who cannot get away from work. Their goal is to help patients experience comfort from withdrawal symptoms while focusing on themselves and their recovery.
Those wanting to know more information about ReVIDA® Recovery and their programs can call them at 423-631-0432 or visit their website.
For more information about ReVIDA Recovery® Center Wytheville, contact the company here:
ReVIDA Recovery® Center Wytheville
255 Holston Road
Wytheville VA 24382